Can't swallow Thyroxine properly

I just take 75 mg of or in one and half pill(I'm in china so they use the 50 mg format) but when I take it it sorts of gets stuck on my throat and no amount of water will pull them down so they basically stay there.

my question is, since I cannot eat anything with the pills, what can I take to push them down or in what way can I take them to avoid this problem? Thanks for listening

22 Replies

oldestnewest
  • Could you try crushing them into powder and putting the powder into water then swallowing that way?

    Levothyroxine is known to swell up in contact with saliva (and water) so it is considered essential to swallow them with lots of water to make sure they make it into the gut.

  • That's a way, though I wake up specifically every morning at 6 am to take it and continue to sleep, in this way I don't have to wait awake for breakfast and I make sure to take it everyday at the same time, so it would be extremely annoying to have to crush it every time I wake up, difficult to continue sleeping .... is there any other way?

  • Buy a pill crusher and crush it before you go to sleep, then tip the powder into water just as you are about to take it? Would that work?

  • Interesting, i didn't know there was such a thing as pill crusher. I'll take a look, here in china should be an option. Thanks so much!!! U are awesome

  • Depending on the actual tablets, you might find that they disperse fairly easily in water without having to crush them.

    How large are your tablets? Most of ours are quite small but some makes are considerably larger than others. Is there an option to switch to a smaller tablet that is easier to swallow? Or a tablet that is easier to crush/disperse?

  • They only seem to have one format here in shanghai, quite small, but I just bought a tiny "pill crusher" in Taobao that even has a small cup for the water haha so I'll try that. Thank u all for ur kind help

  • If you need to eat something to push the Levo down then choose something you'll have access to every day and make sure you eat the same thing in the same quantity every day.

    Yes, it will affect absorption, but if you do the same thing every day then your blood tests will show what is normal for you and you'll hopefully get prescribed the correct amount to cater for that lower absorption.

  • I wonder whether they are supposed to stay stuck near the thyroid at the throat, otherwise why make it so difficult to swallow it down...?

  • They definitely need to go all the way into the gut.

  • The recommendation is to take the pill with one full glass of water and it shouldn't stick in your throat but go into the stomach.

  • Hi granwel. That's interesting..as I have great trouble swallowing nightly Senna tablets (sorry a bit off topic ) and I never though the thyroid could be the reason..sometimes it shoots back out of my mouth ..I am ok with the Levo luckily..I just assumed it was reflux problem but it's a nightly battle with Senna.

  • If it doesnt get down quickly it can start dissolving so even more difficult to get it down to the right ok e where it can be absorbed so have the water ready first.

    Do you have problems swallowing normally? That could mean your thyroid is swollen so you need to get as much as you can to reverse that. Or you could try taking it at bedtime instead. Just make sure it's 2 hours after food. Some says they feel better it they do that and if you need to change you can take the last one in the morning and take your second dose that evening.

  • I don't think is swollen, this is an old problem I had from the beginning.crushing the pill I think will do the trick. Before I tried to take it at night but it made me unable to sleep well late evening

  • It's a bit of a catch 22 really. If you are adequately treated then you should sleep. But I suspect you aren't getting enough dose into you at the moment to do that. You aren't always aware of swelling as it's often inward and until it presses on something like the airway you may not know. When you are under educated it sometimes hangs into a dose as it's worried it might not get anymore so that can cause swelling. At the moment it sounds as though getting your full dose down is very hit and miss so you may be getting swelling which won't be helping either.

  • I guess, well crashing it will definitely solve the problem. Basically like drinking water I suppose

  • I find a few mouthfuls of water before taking tablets will stop them sticking in my throat, as well as with, & after swallowing.

  • Just what I was going to say! :D

  • GREAT MINDS!!! :D

  • :D

  • Agree with Badhare, I find swallowing some water before taking any tablet makes for easier swallowing

  • I let my tablet dissolve in my mouth then take a full glass of water. Do so in the evening at least 2 hours after food. I have tried a gazillion ways trick myself into swallowing and this is the only way that works. My Doc just grins at me!

  • You could use the same trick we used for our dog when we knew she would simply spit out any pills you gave her.

    Just cover it with butter, doesn't take much and the dog loved it. Doubt that quantity of butter would be enough to significantly upset the advice of not eating anything at the same time as taking levo.

You may also like...